Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 26, 2018, 3:43 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jul 27, 2018, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 3:43 PM PDT (22:43 UTC)
- In effect from
- Jul 27, 2018, 2:00 PM PDT
- Expired
- Jul 27, 2018, 10:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS86 KMFR 262243 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 343 PM PDT Thu Jul 26 2018 ...A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for extreme fire growth... .Low relative humidity, gusty winds, and unstable conditions will combine to create the possibility of significant spread of new and existing fires. In addition, spotting and periods of plume dominated growth will be possible both this afternoon and Friday afternoon. ORZ620-270315- /O.NEW.KMFR.FW.W.0014.180727T2100Z-180728T0300Z/ /O.CON.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ Western Rogue Basin including the Illinois Valley- 343 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 620... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR STRONG GUSTY WIND WITH LOW RH AND HAINES 5 WITH EXISTING FIRE FOR FIRE WEATHER ZONE 620... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Friday. * Impacts: Breezy winds, low relative humidity, and unstable conditions will combine with high fire danger and will contribute to a significant spread of new and existing fires. * Affected area Today and Friday: In fire weather zone 620...Eastern half of the zone including the northern portions of the Illinois Valley and sections of the Applegate Valley. * Affected fires: Garner Complex * Counties affected: Eastern Josephine to include the cities of Grants Pass. * Wind: North 5 to 10 mph. * Afternoon humidity: 10 to 15 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr && $$ ORZ622-270300- /O.CON.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ Eastern Rogue Valley- 343 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 622... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will contribute to a significant spread of new fires. * Affected area: The entire zone 622 excluding the west facing slopes of the Cascades. It includes all major valleys and all areas up to roughly 3000 feet. * Counties affected: Jackson, including the Cities of Medford and Ashland. * Wind: Northwest 10 to 15 mph with gusts up to 25 mph. * Afternoon humidity: 12 to 16 percent. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr $$ Visit us at www.weather.gov/Medford
5 follow-up statements
427 WWUS86 KMFR 270312 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 812 PM PDT Thu Jul 26 2018 ...A combination of continued low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth Friday afternoon and evening... .Low relative humidity, gusty winds, and unstable conditions will combine to create the possibility of significant spread of new and existing fires. In addition, periods of plume dominated growth and spotting will be possible Friday afternoon and evening. ORZ620-271900- /O.EXP.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ /O.CON.KMFR.FW.W.0014.180727T2100Z-180728T0300Z/ Western Rogue Basin including the Illinois Valley- 812 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 INCLUDING THE GARNER COMPLEX... * Impacts: Gusty afternoon and evening wind with low relative humidity along with Haines 5 conditions is likely contribute to a significant spread of new and existing fires. * Affected area: Portions of Fire Weather Zone 620, including the Garner Complex, the northern portions of the Illinois Valley including Wilderville, and sections of the Applegate Valley, and the Rogue Rover Valley at and around Grants Pass and Merlin. * Affected fires: Garner Complex * Counties affected: In Southwest OR...Curry...Jackson...Josephine. * Wind: North 5 to 12 mph with gusts 10 to20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire. && $$ ORZ622-270415- /O.EXP.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ Eastern Rogue Valley- 812 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 622... Winds have become light and RHs have risen enough that the Red Flag Warning for this area has been allowed to expire. $$ BTL Visit us at www.weather.gov/Medford
984 WWUS86 KMFR 270317 CCA RFWMFR URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Medford OR 817 PM PDT Thu Jul 26 2018 Corrected wording... ...A combination of continued low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth Friday afternoon and evening... .Low relative humidity, gusty winds, and unstable conditions will combine to create the possibility of significant spread of new and existing fires. Periods of plume dominated growth and spotting will be possible Friday afternoon and evening. ORZ620-271900- /O.EXP.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ /O.COR.KMFR.FW.W.0014.180727T2100Z-180728T0300Z/ Western Rogue Basin including the Illinois Valley- 817 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 INCLUDING THE GARNER COMPLEX... * Impacts: Gusty afternoon and evening wind with low relative humidity along with Haines 5 conditions is likely contribute to a significant spread of new and existing fires. * Affected area: Portions of Fire Weather Zone 620, including the Garner Complex, the northern portions of the Illinois Valley including Wilderville, sections of the Applegate Valley, and the Rogue River Valley at and around Grants Pass and Merlin. * Affected fires: Garner Complex * Counties affected: In Southwest OR...Curry...Jackson...Josephine. * Wind: North 5 to 12 mph with gusts 10 to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire due to dryness and instability extending to well above the surface. && $$ ORZ622-270415- /O.EXP.KMFR.FW.W.0013.000000T0000Z-180727T0300Z/ Eastern Rogue Valley- 817 PM PDT Thu Jul 26 2018 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER ZONE 622... Winds have become light and RHs have risen enough that the Red Flag Warning for this area has been allowed to expire. $$ BTL Visit us at www.weather.gov/Medford
218 WWUS86 KMFR 271154 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 454 AM PDT Fri Jul 27 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth this afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible this afternoon and evening. ORZ622-280000- /O.EXA.KMFR.FW.W.0014.180727T2100Z-180728T0300Z/ Eastern Rogue Valley- 454 AM PDT Fri Jul 27 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 622 INCLUDING THE ROGUE VALLEY... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM this afternoon to 8 PM PDT this evening. * Impacts: Strong, gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire danger. These conditions will likely contribute to a significant spread of any new fires. * Affected area: Portions of Fire Weather Zone 622, including all of the Rogue River Valley from Trail to Gold Hill to Ashland. * Counties affected: In Southwest OR...Jackson. * Wind: Northwest 5 to 12 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire. && $$ ORZ620-280000- /O.CON.KMFR.FW.W.0014.180727T2100Z-180728T0300Z/ Western Rogue Basin including the Illinois Valley- 454 AM PDT Fri Jul 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 INCLUDING THE GARNER COMPLEX... * Impacts: Strong, gusty wind with low relative humidity and high fire danger, along with Haines 5 conditions will likely contribute to a significant spread of new and existing fires. * Affected area: Portions of Fire Weather Zone 620, including the Garner Complex, the northern portions of the Illinois Valley including Wilderville, and sections of the Applegate Valley, and the Rogue Rover Valley at and around Grants Pass and Merlin. * Affected fires: Garner Complex * Counties affected: In Southwest OR...Curry...Jackson...Josephine. * Wind: North 5 to 12 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr $$ DW Visit us at www.weather.gov/Medford
937 WWUS86 KMFR 272123 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 223 PM PDT Fri Jul 27 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth this afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible this afternoon and evening. ORZ620-622-280930- /O.NEW.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ /O.EXT.KMFR.FW.W.0014.000000T0000Z-180728T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 223 PM PDT Fri Jul 27 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR STRONG GUSTY WIND WITH LOW RH AND HAINES 5 WITH EXISTING FIRE FOR FIRE WEATHER ZONES 620 AND 622... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 10 PM PDT Saturday. * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected Area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley from Trail, Grants Pass through Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine counties. * Wind: North 5 to 10 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire growth. && $$ Visit us at www.weather.gov/Medford
595 WWUS86 KMFR 280455 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 955 PM PDT Fri Jul 27 2018 .A combination of low relative humidity, gusty winds, and unstable conditions will create the potential for significant fire growth Saturday afternoon and evening in southwest Oregon. Periods of plume dominated growth and spotting will be possible. ORZ620-622-282115- /O.EXP.KMFR.FW.W.0014.000000T0000Z-180728T0500Z/ /O.CON.KMFR.FW.W.0015.180728T2100Z-180729T0500Z/ Western Rogue Basin including the Illinois Valley- Eastern Rogue Valley- 955 PM PDT Fri Jul 27 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR GUSTY WINDS, LOW HUMIDITY, AND HAINES 5 CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 620 AND 622 INCLUDING THE ROGUE VALLEY... * Impacts: Gusty afternoon and evening wind with low relative humidity and Haines 5 conditions will produce high fire spread potential for any new and existing fires. * Affected Area: Portions of Fire Weather Zones 620 and 622. This includes the northern half of the Illinois Valley, the Applegate Valley, and the Rogue Valley from Trail, Grants Pass through Ashland, as well as the Garner Wildfire Complex. * Counties affected: Portions of Jackson and Josephine counties. * Wind: North to northwest 5 to 10 mph with gusts up to 20 mph. * Afternoon humidity: 10 to 15 percent. * Haines Index: 5 (Moderate). * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Gusty winds and low relative humidities will cause fires to spread very rapidly. Haines level of 5 means that conditions are moderately conducive to plume dominated fire growth. && $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 26, 2:13 PM PDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 26, 2:13 PM PDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Medford OR
213 PM PDT Thu Jul 26 2018
.DISCUSSION...
Hot temperatures will continue for the remainder of this afternoon
before relatively cooler temperatures move in on Saturday and into
next week. The main reason is because the ridge aloft will be
generally weaker on Friday compared to Thursday. The smoke
continues to dampen max daytime temperatures a degree or two
below statistical guidance. Therefore, we tried our best to stay
a few degrees below the MOS guidance under the areas of dense
smoke, specifically the Rogue Valley.
The fires will continue to push the smoke to the south as we
remain under this typical summer flow pattern. The pattern will
change slightly as a trough positions it's self off the coast
Sunday night. This will result in upper level winds shifting to
the southwest, but the lower level winds will still remain out of
the northwest and push smoke into the west side valleys.
With this trough moving onshore on Wednesday, temperatures will
trend cooler to near normal for this time of year. For reference
near normal temperatures are in the lower 90's for most of the
west side valleys.
As for the coast, we're expecting fog along the northern coast as
high pressure remains in control this weekend. The typical marine
push will occur in the areas close to North Bend, but a very weak
thermal trough will keep areas south of Cape Blanco clear this
evening and Friday evening.
Overall, no thunderstorms in the forecast with dry air staying
over the region. It should also be noted that the GFS is having
some issues with modeling the convection in the region, especially
the last two days.
-Smith
&&
.AVIATION...For the 26/18Z TAFs...Wildfire smoke continues over most
of the inland areas west of the Southern Oregon Cascades as well as
some locations just east of the Cascades. MVFR visibilities/cigs and
local IFR conditions will prevail over Jackson, Josephine and
Klamath counties with occasional improvement to VFR. Outside of the
smoke, VFR conditions will prevail for inland areas. Smoke models
suggest there's a chance for brief improvement in visibilities late
this afternoon and early evening, then lowering again tonight as the
smoke settles in.
Along the coast, marine stratus is just off the immediate coast,
north of Cape Blanco. It should remain there until early this
evening, before pushing inland over similar areas as last night.
Meanwhile marine stratus continues to linger at the coast, south of
Port Orford. it's possible it could retreat off the coast for a few
hours late this afternoon, but odds are it will stay where it's at.
-Petrucelli
&&
.MARINE...Updated 200 PM PDT Thursday 26 July 2018...Offshore high
pressure and a thermal trough inland will persist through the
weekend. There's good agreement the strongest winds will be around
3nm from shore west of Cape Blanco southeast to around 20 nm west of
Pistol River. Even then, were only expecting them to remain small
craft. These conditions will persist into Friday. Winds and seas
will diminish Friday night, with relatively calm conditions Saturday
through early next week.
-Petrucelli
&&
.FIRE WEATHER...Updated 130 PM PDT Thursday 26 July 2018...An area
of upper level dryness will continue to move into southern Oregon
later today, and this will allow for haines indices to reach
moderate, or 5, for the much of the afternoon for most (if not, all)
of the active fires west of the Cascades today. Smoke does continue
to to provide a stable layer which could counteract this somewhat.
That being said, winds are expected to be a little gusty this
afternoon. This could blow away the smoke briefly enough for
fires to become a bit more volatile during the afternoon hours of
peak heating. These winds and low relative humidities will allow
the Red Flag Warning (RFWMFR) continue for portions of Oregon fire
zones 620 and 622. Other areas will be close with very low
humidities, but the winds are not expected to be strong enough or
long enough duration this afternoon.
Recoveries tonight will show a marginal to modest improvement, but
poor to moderate recoveries are expected along the mid to upper
slopes and ridges tonight. The valleys will see better improvements,
during this time. Overall, the best guidance is persistence with
slightly improved recoveries for the next several nights until the
ridge shifts inland and we see more moisture enter the area.
For tomorrow, expect similar conditions as today with conditions
becoming very dry and breezy once again. That being said, winds
should be a little lighter across the area, so long duration
critical conditions are not expected tomorrow. Regardless, will
still headline the dry and breezy conditions. Additionally, moderate
instability yields will continue the haines index values of 5 for
most of the forecast area. An area of Haines 6 will be possible for
eastern areas of Oregon Fire Zone 624 and most of 625 as well as for
the Oregon coast in zone 618.
Model consensus shows winds trending lower on Saturday, so critical
fire weather conditions are not expected. The next major push of
winds is expected the middle of next week as upper troughing from
the northwest begins to tighten pressure gradients and enhance the
winds across the forecast area. With humidity values still low,
especially east of the Cascades, critical fire weather conditions
will be possible.
Thunderstorms are not expected through early next week at least,
with dry southwest to west flow and increasing stability compared to
recent days.
-Schaaf/Keene
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ024-026.
Red Flag Warning until 8 PM PDT this evening for ORZ620-622.
CA...Heat Advisory until 11 PM PDT this evening for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
Small Craft Advisory for hazardous seas until 11 PM PDT Friday
for PZZ356-376.Nearby
Red Flag Warnings in Oregon, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.